Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 155, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 6, 2021, 10:42 PM CDT for Tripp County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2021, 10:42 PM CDT (03:42 UTC)
- Expired
- Aug 6, 2021, 11:16 PM CDT
- In force
- 34 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tripp County, SD
The radar
The North Platte radar (KLNX), 196 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 7:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667
WUUS53 KUNR 070342
SVRUNR
SDC123-070445-
/O.NEW.KUNR.SV.W.0155.210807T0342Z-210807T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
1042 PM CDT Fri Aug 6 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northeastern Tripp County in south central South Dakota...
* Until 1145 PM CDT.
* At 1042 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Ideal to 5 miles southwest of
Hamill to 5 miles northeast of Winner, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Hamill around 1050 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4335 9985 4343 9999 4369 10007 4370 9990
4367 9987 4370 9986 4371 9975 4373 9976
4372 9973 4376 9969 4373 9967 4377 9966
4374 9962 4350 9962 4350 9954 4347 9953
TIME...MOT...LOC 0342Z 236DEG 36KT 4366 10003 4355 9977 4342 9976
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sherburn2 follow-up statements
159
WWUS53 KUNR 070403
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1103 PM CDT Fri Aug 6 2021
SDC123-070445-
/O.CON.KUNR.SV.W.0155.000000T0000Z-210807T0445Z/
Tripp SD-
1103 PM CDT Fri Aug 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN TRIPP COUNTY...
At 1102 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Lyman to 8 miles northeast of
Hamill to 5 miles west of Iona, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northeastern Tripp County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4348 9977 4353 9993 4369 10002 4370 9990
4367 9987 4370 9986 4371 9975 4373 9976
4372 9973 4376 9969 4373 9967 4377 9966
4374 9962 4350 9962 4350 9954
TIME...MOT...LOC 0402Z 236DEG 36KT 4377 9980 4366 9954 4353 9953
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pojorlie632
WWUS53 KUNR 070416
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1116 PM CDT Fri Aug 6 2021
SDC123-070426-
/O.CAN.KUNR.SV.W.0155.000000T0000Z-210807T0445Z/
Tripp SD-
1116 PM CDT Fri Aug 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TRIPP COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central South Dakota.
LAT...LON 4348 9977 4353 9993 4369 10002 4370 9990
4367 9987 4370 9986 4371 9975 4373 9976
4372 9973 4376 9969 4373 9967 4377 9966
4374 9962 4350 9962 4350 9954
TIME...MOT...LOC 0414Z 236DEG 36KT 4384 9965 4373 9939 4360 9938
$$
PojorlieWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:23 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 6, 6:23 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 523 PM MDT Fri Aug 6 2021 .DISCUSSION...(This Evening Through Friday) Issued at 1253 PM MDT Fri Aug 6 2021 Slow progressing upper trough will support chances for showers and thunderstorms the next two days. Western CONUS upper ridge will briefly breakdown in the period as series of stronger NE Pac impulses traverse the northern tier allowing strong cold fronts into the northern CONUS. Current compact impulse over the northern Rockies has started this progression. This system will support a good chance of showers and storms across the region late this afternoon and tonight, esp across NE WY and NW SD. SE flow ahead of this wave continues to advect a decent amount of ll moisture into the FA, with dewpoints rising into the 50s and 60s. Staunch capping remains in place across the region with clouds and upslope flow limiting things right now. However,clearing upstream over portions of WY should allow the cap to erode there quickly this afternoon with convection developing there. Decent mid level speed max of 50+ knots will push into the region this and support organized convection. Combination of CAPE, deep player sheer, dynamic forcing will support one or two complex’s of TS this which will quickly propagate NE. Favorable CAPE/profiles will support a severe threat with the main impact being damaging winds. Things will clear out later tonight with a sfc trough moving through the area Sat morning. A period of breezy NW winds may materialize in the morning behind the trough. Lingering moisture and instability will support TS chances over the central and southern BH into scentral SD Saturday. The next stronger impulse will move into the northern Rockies Sunday with strong WAA and gusty SW flow ahead of this system. This will support another warm day with temps in the 90s and few 100s possible. Flow remains slightly unsettled next week with chances for thunderstorms and generally seasonal temps through mid week. The degree of moisture advection will ultimately determine the coverage of any storms next week, which at this time looks to be mainly isolated. Forecast models are hinting at a strong cold front Wed-Thur which may advect through most of the area, supporting a decent cool down for a couple days. Smoke will continue to cover the region through the period, remaining mainly in the mid and upper atmosphere, except behind any sfc troughs where pooling tends to occur allowing near sfc smoke to increase. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 516 PM MDT Fri Aug 6 2021 Multiple rounds of TSRA with local IFR conditions will move across the area this evening, some of which may contain 50kt wind gusts and large hail. The strongest activity will be done by 06z, but isolated/scattered storms will persist into Saturday. HZ/FU may pour into the area overnight with local MVFR conditions, but most locations will remain VFR through Saturday afternoon. && .FIRE WEATHER... Issued At 1253 PM MDT Fri Aug 6 2021 A period of elevated to near critical fire weather conditions looks likely across at least northeast WY, ahead of another cold front Sunday. Minimum humidity values near or below 15 percent are looking likely, with at least some potential for breezy southwesterly winds to develop later in the afternoon. Will monitor potential for red flag conditions and possible headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Helgeson FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 5:09 AM CDT, 17 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 409 AM MDT Fri Aug 6 2021 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 409 AM MDT Fri Aug 6 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Widespead severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-071300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Some of the storms will be capable of marginally severe wind or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 6, 9:18 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
818 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
08/06/2021 M53 MPH JACKSON SD MESONET
0758 PM TSTM WND GST 6 WSW LONG VALLEY 43.44N 101.61W
08/06/2021 M65 MPH JACKSON SD TRAINED SPOTTER
0809 PM TSTM WND GST 11 SW PARMELEE 43.23N 101.20W
08/06/2021 M60 MPH TODD SD MESONET
&&
POJORLIELocal storm report, Aug 6, 9:40 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 6 W PARMELEE 43.32N 101.15W
08/06/2021 M64 MPH TODD SD MESONET
0825 PM TSTM WND GST 7 ESE ROSEBUD 43.20N 100.72W
08/06/2021 M57 MPH TODD SD MESONET
&&
POJORLIELocal storm report, Aug 6, 9:46 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
846 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 15 SSE MISSION 43.10N 100.60W
08/06/2021 M57 MPH TODD SD MESONET
&&
POJORLIESpecial weather statement, Aug 6, 9:54 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
854 PM MDT Fri Aug 6 2021
SDZ032-043-046-070330-
Jackson SD-Haakon SD-Mellette SD-
854 PM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of southeastern Haakon,
northwestern Mellette and northeastern Jackson Counties through 930
PM MDT/1030 PM CDT/...
At 853 PM MDT/953 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles south of Kirley to
near Midland to 6 miles west of Intersection of Highway 83 and White
River. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This includes Interstate 90 in South Dakota between Mile Markers 166
and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for south central and southwestern South Dakota.
&&
LAT...LON 4445 10163 4458 10116 4419 10117 4417 10116
4416 10106 4414 10104 4386 10106 4385 10099
4381 10096 4383 10093 4379 10089 4376 10081
4372 10078 4368 10080 4365 10110
TIME...MOT...LOC 0253Z 257DEG 29KT 4448 10130 4408 10111 4370 10081
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SherburnLocal storm report, Aug 6, 10:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
925 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 4 SSE WITTEN 43.39N 100.07W
08/06/2021 M60 MPH TRIPP SD MESONET
&&
POJORLIELocal storm report, Aug 6, 10:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
937 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 1 NE WINNER 43.39N 99.85W
08/06/2021 M64 MPH TRIPP SD ASOS
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:18 PM CDT | Special Weather Statement | UNR | Butte | 27 min |
| Aug 6, 7:26 PM CDT | Special Weather Statement | UNR | Pennington | 64 min |
| Aug 6, 7:28 PM CDT | Special Weather Statement | UNR | Butte | 32 min |
| Aug 6, 7:53 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota | 67 min |
| Aug 6, 8:06 PM CDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Meade, Oglala Lakota, Pennington | 54 min |
| Aug 6, 8:50 PM CDT | Special Weather Statement | UNR | Haakon | 55 min |
| Aug 6, 8:56 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 64 min |
| Aug 6, 9:30 PM CDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 75 min |
| Aug 6, 9:54 PM CDT | Special Weather Statement | UNR | Haakon | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.